What medicines can affect the efficacy of the progestin pill?
If a woman is given medicines by a doctor, nurse or at the hospital she should always say she is taking the progestin-only pill (or the name brand of the pill). Once she receives the medicine she should also check the directions on the packaging to see if there is any reference to its effect on contraception.
Most commonly used antibiotics do not directly affect the efficacy of progestin-only pills but may cause diarrhea or nausea. Medicines such as some of those used to treat epilepsy, HIV and tuberculosis and the complementary medicine St John’s Wort may make the pill less effective. If a woman takes any of these medicines she should consult with her doctor.
What if I vomit or have diarrhea after taking the combined pill?
If a woman vomits within 2 hours of taking the pill she should take another pill as soon as possible and if she feels well enough. As long as she is not sick again the efficacy of the pill will not be affected. She should continue to take the following pills at the usual hour. For situations like… Lees meer »